If you are taking any other medications (such as cholesterol, blood pressure, etc) be sure to ask your doctor. Because it is an herb and sold over the counter, many people do not consider drug interactions, and there can be several. Also, be on the lookout for these effects if you begin taking it:
Some of the possible side effects of St. John's wort include diarrhea, insomnia, and headaches. Although these reactions are merely bothersome, more serious side effects can also occur while using the supplement. Potentially serious problems include heart palpitations, hallucinations, or signs of an allergic reaction. If you experience any of these side effects, report them to your healthcare provider immediately.
Prescription anti depressants can also have these and other side effects. I would make sure you keep in close touch with your doctor whatever you decide to do. Also, my opinion is to avoid Effexor XR at all costs. it is a go to for lots of doctors because it works so quickly, but the withdrawals can put otherwise "sane" people into the psych ward. It is bad stuff.
I consider taking medication for diagnosed depression the same as taking insulin for diagnosed type I diabetes, so there is no shame in needing this for awhile.